We normally use 12-hour clock system. The hour hand of the clock goes round the dial twice a day (24 hours). Some departments like railways, Airlines, etc use 24-hour clock system because they do not use a.m. and p.m. times.
In a 24-hour clock system, we express time in four digits. The first two digits represent hours and the last two digits represent the minutes.
On the dial there are two
concentric circles. The inner circle has 1 to 12 numbers while the outer
circle has 13 to 24 numbers.
In a 24-hour clock system, we start counting the time from midnight. Let us understand 24-hour system by considering some examples.
(i) 12 midnight is denoted by 24 00 hours or 00 00 hour.
(ii) 12 noon is denoted by 12 00 hours.
(iii) 6 in the morning is denoted by 06 00 hours.
(iv) 10:25 in the evening is denoted by 22 25 hours.
(10:25 + 12:00)
(v) 7:15 in the evening is denoted by 19 15 hours.
(7:15 + 12:00)
From the above examples, we can conclude that between 12 midnight and 12 noon the 24-hour clock time is same.
For example, 10 40 hours = 10:40 a.m., 08 20 hours = 8:20 a.m., 11 30 hours = 11:30 a.m.
But between 12 noon and 12 midnight to convert the 24-hour clock time into 12-hour clock time, we subtract 12 from the 24-hour time.
For example, 19:30 hours = 19:30 – 12:00 = 7:30 p.m.
Similarly, to convert the 12-hour clock time into 24-hour clock time between 12 noon and 12 midnight, we add 12.
For example, 11:30 p.m. = 11:30 + 12:00 = 23:30 hours.
Therefore, the time which is shown by the inner circle is the time before noon and that shown by the outer circle is the time after noon.
These are some more examples:
After midnight 00:10 a.m. is shown as 00:10
02:45 a.m. is shown as 02:45
10:48 a.m. is shown as 10:48
02:45 p.m. is shown as 14:45
10:48 p.m. is shown as 22:48
Clock General Time 24 hour clock
00:00 midnight (Just after midnight) or, 12:00 midnight 06:00 a.m.(6 hours zero minutes in the morning) 12:00 noon |
00:00 (Just after midnight) or, 24:00 hours 06:00 12:00 |
We know how to use a.m. and p.m. to represent the time of the day in 12-hour clock. We know that a.m. is used to express time between 12 o’clock mid night to 12 o’clock noon and p.m. is used to express time between 12 o’clock noon to 12 o’clock midnight.
In 24-hour clock time, we express time in four digits. The first two digits from left represt hours and the last two digits represent the minutes.
So, to express time for a.m., we just write the time without separating hours and minutes.
For example 7:45 am is written as 0745 hours.
To express time for p.m. we add 12 to the hours and then write hours and minutes without separating them. For example 6:30 p.m. is written as (6 + 12), 1830 hours.
24-Hour Clock Time Format:
The hour hand of the clock goes round the clock twice a day that means 24 hours. 24-hour clock time does not have a.m. or p.m. In 24-hour clock system, we express time in four digits. The first two digits represent hours and the last two digits represent the minutes. There are no dots to separate hours and minutes. The time starts at 0000 hours or 2400 hours which is 12 midnight.
In a 24-hour clock system, we start counting the time from midnight. Let us understand 24-hour system by considering some examples.
1. Converting 12-Hour Clock to 24-Hour Clock Time Format:
12-Hour Time to 24-Hour Time Conversion Table
12-Hour Clock Time |
24-Hour Clock Time |
12 midnight |
0000 hours or 2400 hours |
1 a.m. |
0100 hours |
2 a.m. |
0200 hours |
3 a.m. |
0300 hours |
4 a.m. |
0400 hours |
5 a.m. |
0500 hours |
6 a.m. |
0600 hours |
7 a.m. |
0700 hours |
8 a.m. |
0800 hours |
9 a.m. |
0900 hours |
10 a.m. |
1000 hours |
11 a.m. |
1100 hours |
12 noon |
1200 hours |
1 p.m. |
1300 hours |
2 p.m. |
1400 hours |
3 p.m. |
1500 hours |
4 p.m. |
1600 hours |
5 p.m. |
1700 hours |
6 p.m. |
1800 hours |
7 p.m. |
1900 hours |
8 p.m. |
2000 hours |
9 p.m. |
2100 hours |
10 p.m. |
2200 hours |
11 p.m. |
2300 hours |
I. For the first hour of the day (12 Midnight to 12:59 a.m.), subtract 12 hours
For example:
(i) 12 Midnight = 0000 hours
(ii) 12:05 a.m. = 0005 hours
(iii) 12:40 a.m. = 0040 hours
II. From 1:00 a.m. to 12:59 p.m., no change.
For example:
(i) 6:40 a.m. = 0640 hours
(ii) 12:30 p.m. = 1230 hours
(iii) 10:45 a.m. = 1045 hours
III. From 1:00 p.m. to 11:59 p.m., add 12 hours
(i) 3:45 p.m. = 1545 hours (3:45 + 12)
(ii) 6:20 p.m. = 1820 hours (6:20 + 12)
(iii) 08:55 p.m. = 2055 hours (8:55 + 12)
2. Converting 24-Hour Clock to a.m. or p.m.
I. For the first hour of the day (0000
to 0059), add 12 hours to make it a.m.
For example:
(i) 0001 hours = 12:01 a.m.
(ii) 0048 hours = 12:48 a.m.
II. From 0100 hours to 1159 hours, just add a.m. after the hours.
For example:
(i) 0225 hours = 2:25 a.m.
(ii) 1150 hours = 11:50 a.m.
III. From 1200 hours to 12 hours 59, just add p.m. after the hours.
For example:
(i) 1235 hours = 12:35 p.m.
(ii) 1205 hours = 12:05 p.m.
IV. From 1300 hours to 23 hours 59, subtract 12 hours to make it p.m.
For example:
(i) 1355 hours = 1:55 p.m.
(ii) 1725 hours = 5:25 p.m.
Questions and Answers on 24 Hour Clock Time Format:
I. Convert the time given in a.m. and p.m. form into the
24-hour form. One is shown as an example.
(i) 1 : 24 p.m.
1 : 24 p.m. = 1 : 24 + 12 : 00
= 13 : 24
1 : 24 p.m. = 1324 hours
(ii) 7 : 16 a.m.
(iii) 4 : 55 a.m.
(iv) 6 : 54 p.m.
(v) 9 : 33 p.m.
(vi) 11 : 42 p.m.
Answers:
I. (ii) 0716 hours
(iii) 0455 hours
(iv) 1854 hours
(v) 2133 hours
(vi) 2342 hours
II. Convert the time given in 24- hour form into a.m./p.m. form. One is shown as an example.
(i) 1341 hours
1341 = 1341 – 1200
= 1 : 41 p.m.
1341 = 1 : 41 p.m.
(ii) 2325 hours
(iii) 1750 hours
(iv) 0853 hours
(v) 0432 hours
(vi) 1539 hours
Answers:
II. (ii) 11 : 25 p.m.
(iii) 05 : 50 p.m.
(iv) 08 : 53 a.m.
(v) 04 : 32 a.m.
(vi) 03 : 39 p.m.
III. Convert the following 12-hour clock time to 24-hour clock time.
(i) 7:15 p.m.
(ii) 6:45 a.m.
(iii) 12:15 p.m.
(iv) 2:50 a.m.
(v) 10:10 p.m.
(vi) 6:30 p.m.
Answer:
III. (i) 1915 hours
(ii) 0645 hours
(iii) 1215 hours
(iv) 0250 hours
(v) 2210 hours
(vi) 1830 hours
IV. Convert the following 24-hour clock time to 12-hour clock time.
(i) 1345 hours
(ii) 0330 hours
(iii) 2035 hours
(iv) 0515 hours
(v) 1655 hours
(vi) 1945 hours
Answer:
IV. (i) 1:45 p.m.
(ii) 3:30 a.m.
(iii) 8:35 p.m.
(iv) 5:15 a.m.
(v) 4:55 p.m.
(vi) 7:45 p.m.
V. Write the correct 24-hour clock time with each analog clock.
Answers:
V. (i) 1535 hours
(ii) 0505 hours
(iii) 2015 hours
(iv) 0400 hours
(v) 0150 hours
(vi) 2020 hours
(vii) 2230 hours
(viii) 1955 hours
Related Concepts
● To Measure the Length of a Line-segment
● Examples on Unit of Mass or Weight
● Units for The Measurement of Capacity
● Examples on Measurement of Capacity
● Antemeridian (a.m.) or Postmeridian (p.m.)
● Calendar
● Reading and Interpreting a Calendar
4th Grade Math Activities
From 24 Hour Clock to HOME PAGE
Didn't find what you were looking for? Or want to know more information about Math Only Math. Use this Google Search to find what you need.
New! Comments
Have your say about what you just read! Leave me a comment in the box below. Ask a Question or Answer a Question.